|Atripla vs Sustiva, Emtriva & Viread
Jan 6, 2012
In 2005 I was put on Sustiva, Emtriva, & Viread and vomited so badly that I was almost hospitalized for dehydration. In 2007 I was put on Atripla which I have been able to tolerate without the same problem. My doctor wants to switch me to Truvada & Sustiva with the dosing being 1 Truvada every other day & Sustiva daily with the intent being to lower the dose of tenofovir in an attempt to reduce the affects of tenofovir on osteoporosis. I started Reclast in Dec. & the bone specialist feels that we can wait to see if my bone density improves. The Infectious Disease doctor says I'll be in the hospital with a hip fracture withing the year. I have several questions: 1. Why can I tolerate Atripla, but not the 3 components separately? 2. Will lowering the emtricitabine & tenofovir continue to control the HIV? (the last time she changed my meds my viral load went up & my Tcells declined in addition to a potentially dangerous increase in my cholesterol) 3. Is Reclast effective even with the bone damaging effects of tenofovir? 4. Do you need to see all my tests in order to assess this situation? -- If so I will try to obtain an outside referral from Kaiser so that Medicaid will cover my having a consultation with you. Thank you for your time Debi
| Response from Dr. Young
Hello Debi and thanks for posting.
You raise quite a few interesting points.
1. It's not clear at all why you were intolerant of Viread, Emtriva and Sustiva, but tolerant of Atripla, since both regimens contain exactly the same ingredients. Perhaps there was some other medical issue going on at the time of the first dosing.
2. I'm not sure that I agree with the dose reduction of the emtricitabine and tenofovir, unless (and even then) you have kidney injury. If you have normal kidney function, reducing the dose frequency would likely result in lower than needed drug levels, potentially increasing the risk of drug resistance.
2b. If a alteration in your NRTIs are what's desired in order to avoid possible bone toxicity, one could look at alternate NRTIs, such as abacavir + lamivudine (ABC, 3TC; Epzicom, Kivexa). Genetic HLA B5701 testing is recommended before starting on abacavir regimens today; one large study called STEAL showed improvements in bone health with switching to ABC+3TC regimens- this would be a reasonable basis for considering this switch.
3.Zoledonic acid (RECLAST) has been shown to improve bone health among persons living with HIV. I generally recommend using medications for treatment of low bone density in people living with HIV who have documented osteoporosis. What is important is to recognize that there are multiple risk factors that might be contributing to your poor bone density- some genetic, some environmental and perhaps some are medication-related. I recommend trying to improve any additional risk factors that could be contributing- these include smoking, narcotic use, low dietary vitamin D and calcium, low testosterone, absence of weight-bearing exercise and, if appropriate, the use of certain HIV medications, especially tenofovir and perhaps boosted protease inhibitors. Depending on circumstances, some patients elect to defer on pharmacologic interventions while trying to improve these risk factors-- with close clinical and bone density monitoring.
4. Yes, it's difficult (if not risky) to try to make accurate recommendations without a review of all records (and sometimes additional tests).
Either way, I'm happy to be of assistance as possible.
Be well, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Is The Difference Between Herpes And Shingles?
- What Doctor To See About Genital Warts?
- What Are The Characteristics Or Identities Of Shingles?
- Ways To Get Chlamydia Other Than Sex
- The Risk Of Catching Gonorrhea From A Single Act Of Sexual Intercourse
- What If I Test Positive For Chlamydia After Exposure?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.